Skip to main content

Optimal Finite Element Methods for Interface Problems

  • Conference paper
Domain Decomposition Methods in Science and Engineering XXII

Part of the book series: Lecture Notes in Computational Science and Engineering ((LNCSE,volume 104))


There are many physical problems such as multiphase flows and fluid-structure interactions whose solutions are piecewise smooth but may have discontinuity across some curved interfaces. The direct application of standard finite element method may not perform well. In this paper, we study some special finite element methods for this type of problems. For simplicity of exposition, we consider the case that there is only one interface which is smooth. Let \(\varOmega,\varOmega _{1} \subset \mathbb{R}^{2}\) be two bounded domains with \(\varOmega _{1} \subset \varOmega\). We assume that Γ = ∂ Ω 1 is sufficiently smooth, and \(\varGamma \cap \partial \varOmega =\emptyset\). To be focused on the influence of Γ, we assume \(\varOmega = (-1,1)^{2}\).

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 129.00
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 169.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 169.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others


  1. 1.

    Both authors are supported by the Department of Energy (DOE) Grants DE-SC0006903 and DE-SC0009249 (through the Applied Mathematics Program within the DOE Office of Advanced Scientific Computing Research (ASCR) as part of the Collaboratory on Mathematics for Mesoscopic Modeling of Materials (CM4)) and the Center for Computational Mathematics and Applications of the Pennsylvania State University. The second author is also supported by the NSFC Grant 11101415 and SRF for ROCS by SEM of P. R. China.


  1. G. Acosta, R.G. Durán, The maximum angle condition for mixed and nonconforming elements: application to the Stokes equations. SIAM J. Numer. Anal. 37(1), 18–36 (1999) (electronic). ISSN 0036-1429. doi:10.1137/S0036142997331293.

    Google Scholar 

  2. J.M. Arrieta, A. Rodríguez-Bernal, J.D. Rossi, The best Sobolev trace constant as limit of the usual Sobolev constant for small strips near the boundary. Proc. R. Soc. Edinb. Sect. A 138(2), 223–237 (2008). ISSN 0308-2105. doi:10.1017/S0308210506000813.

    Google Scholar 

  3. J.H. Bramble, J.T. King, A finite element method for interface problems in domains with smooth boundaries and interfaces. Adv. Comput. Math. 6(2), 109–138 (1996). ISSN 1019-7168. doi:10.1007/BF02127700.

    Google Scholar 

  4. F. Brezzi, M. Fortin, Mixed and Hybrid Finite Element Methods. Springer Series in Computational Mathematics, vol. 15 (Springer, New York, 1991). ISBN 0-387-97582-9. doi:10.1007/978-1-4612-3172-1.

    Google Scholar 

  5. L. Chen, R.H. Nochetto, J. Xu, Optimal multilevel methods for graded bisection grids. Numer. Math. 120(1), 1–34 (2012). ISSN 0029-599X. doi:10.1007/s00211-011-0401-4.

    Google Scholar 

  6. Z. Chen, J. Zou, Finite element methods and their convergence for elliptic and parabolic interface problems. Numer. Math. 79(2), 175–202 (1998). ISSN 0029-599X. doi:10.1007/s002110050336.

    Google Scholar 

  7. Z. Chen, Z. Wu, Y. Xiao, An adaptive immersed finite element method with arbitrary lagrangian-eulerian scheme for parabolic equations in variable domains. Int J. Numer. Anal. Model. 12(3), 567–591 (2015)

    MathSciNet  Google Scholar 

  8. J. Li, J.M. Melenk, B. Wohlmuth, J. Zou, Optimal a priori estimates for higher order finite elements for elliptic interface problems. Appl. Numer. Math. 60(1–2), 19–37 (2010). ISSN 0168-9274. doi:10.1016/j.apnum.2009.08.005.

    Google Scholar 

  9. L.R. Scott, S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comput. 54(190), 483–493 (1990). ISSN 0025-5718. doi:10.2307/2008497.

    Google Scholar 

  10. J. Xu, Estimate of the convergence rate of finite element solutions to elliptic equations of second order with discontinuous coefficients (in chinese). Natural Science Journal of Xiangtan University (1982), pp. 1–5

    Google Scholar 

  11. J. Xu, Iterative methods by space decomposition and subspace correction. SIAM Rev. 34(4), 581–613 (1992) ISSN 0036-1445. doi:10.1137/1034116.

    Google Scholar 

  12. J. Xu, Estimate of the convergence rate of finite element solutions to elliptic equations of second order with discontinuous coefficients. arXiv preprint arXiv:1311.4178 (2013)

    Google Scholar 

  13. J. Xu, Y. Zhu, Uniform convergent multigrid methods for elliptic problems with strongly discontinuous coefficients. Math. Models Methods Appl. Sci. 18(1), 77–105 (2008) ISSN 0218-2025. doi:10.1142/S0218202508002619.

    Google Scholar 

  14. J. Xu, L. Zikatanov, The method of alternating projections and the method of subspace corrections in Hilbert space. J. Am. Math. Soc. 15(3), 573–597 (2002). ISSN 0894-0347. doi:10.1090/S0894-0347-02-00398-3.

    Google Scholar 

  15. J. Xu, L. Chen, R.H. Nochetto, Optimal multilevel methods for H(grad), H(curl), and H(div) systems on graded and unstructured grids, in Multiscale, Nonlinear and Adaptive Approximation (Springer, Berlin, 2009), pp. 599–659. doi:10.1007/978-3-642-03413-8_14.

    MATH  Google Scholar 

Download references


The authors would like to thank Dr. Xiaozhe Hu for his help on the numerical examples.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jinchao Xu .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2016 Springer International Publishing Switzerland

About this paper

Cite this paper

Xu, J., Zhang, S. (2016). Optimal Finite Element Methods for Interface Problems. In: Dickopf, T., Gander, M., Halpern, L., Krause, R., Pavarino, L. (eds) Domain Decomposition Methods in Science and Engineering XXII. Lecture Notes in Computational Science and Engineering, vol 104. Springer, Cham.

Download citation

Publish with us

Policies and ethics